Alert archive / California / Flash Flood Warnings in 2013
Flash Flood Warning 164, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 25, 2013, 2:19 PM PDT for San Bernardino County, California. It was in force for 116 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2013, 2:19 PM PDT (21:19 UTC)
- Expired
- Aug 25, 2013, 4:15 PM PDT
- In force
- 116 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 109 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 3:26 PM PDT | FLASH FLOOD | 6 Nw Essex, CA | CHP REPORTS MUD COVERING ESSEX ROAD DUE TO FLASH FLOODING. SEVERAL CARS STUCK IN THE MUD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 67 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -244 J/kg
- Mixed-layer LCL
- 1976 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
834 WGUS55 KVEF 252119 FFWVEF CAC071-252315- /O.NEW.KVEF.FF.W.0164.130825T2119Z-130825T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 219 PM PDT SUN AUG 25 2013 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA... * UNTIL 415 PM PDT. * AT 210 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM 7 MILES NORTHWEST OF ESSEX...OR 15 MILES SOUTHEAST OF MITCHELL CAVERNS. THE STORM PRODUCING VERY HEAVY RAIN WAS NEARLY STATIONARY. * LOCATIONS IMPACTED INCLUDE... ESSEX ROAD BETWEEN INTERSTATE 40 AND ESSEX. THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 92 AND 107. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING IS EXPECTED ON AREA ROADWAYS...AROUND UNDERPASSES... AND IN NORMALLY DRY WASHES AND LOW LYING AREAS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. NEVER TRY TO CROSS A FLOODED ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN! REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS. && LAT...LON 3489 11556 3491 11518 3472 11522 3462 11538 $$ ASG
2 follow-up statements
444 WGUS75 KVEF 252202 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 302 PM PDT SUN AUG 25 2013 CAC071-252315- /O.CON.KVEF.FF.W.0164.000000T0000Z-130825T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO CA- 302 PM PDT SUN AUG 25 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM PDT FOR EAST CENTRAL SAN BERNARDINO COUNTY... AT 253 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR ESSEX...OR 22 MILES SOUTHEAST OF MITCHELL CAVERNS. THE THUNDERSTORM WITH EXCESSIVE RAIN WAS NEARLY STATIONARY. LOCATIONS IMPACTED INCLUDE... ESSEX ROAD BETWEEN INTERSTATE 40 AND ESSEX. THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 92 AND 107. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN! REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS. && LAT...LON 3489 11556 3491 11518 3472 11522 3462 11538 $$ ASG
175 WGUS75 KVEF 252307 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 407 PM PDT SUN AUG 25 2013 CAC071-252317- /O.EXP.KVEF.FF.W.0164.000000T0000Z-130825T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO CA- 407 PM PDT SUN AUG 25 2013 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 415 PM PDT FOR EAST CENTRAL SAN BERNARDINO COUNTY... HEAVY RAIN HAS ENDED IN THE VICINITY OF ESSEX ROAD BETWEEN INTERSTATE 40 AND ESSEX. SOME RUNOFF IS STILL POSSIBLE OVER ESSEX ROAD...BUT THE THREAT OF FLASH FLOODING HAS ENDED. THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 92 AND 107. LAT...LON 3489 11556 3491 11518 3472 11522 3462 11538 $$ ASG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 2:03 PM PDT, 16 minutes earlier.
Area forecast discussion, Aug 25, 2:03 PM PDT, 16 minutes before
AREA FORECAST DISCUSSION UPDATE NATIONAL WEATHER SERVICE LAS VEGAS NV 203 PM PDT SUN AUG 25 2013 .SYNOPSIS...MOISTURE FROM TROPICAL DEPRESSION IVO WILL CONTINUE TO PUSH NORTH ACROSS THE AREA THROUGH MONDAY RESULTING IN NUMEROUS SHOWERS AND THUNDERSTORMS. THERE IS A GOOD CHANCE OF HEAVY RAIN OVER MOHAVE...CLARK...LINCOLN AND EASTERN SAN BERNARDINO COUNTIES. MOISTURE WILL LINGER OVER MUCH OF THE AREA TUESDAY THROUGH FRIDAY LEADING TO A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. && .DISCUSSION...MOISTURE FROM IVO CONTINUES TO PUSH NORTHWARD INTO ROUGHLY THE SOUTHEAST HALF OF THE FORECAST AREA THIS AFTERNOON WHILE THE WEST REMAINS UNDER A DRY SOUTHWEST FLOW. WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS HAD DEVELOPED OVER MOHAVE...CLARK...EASTERN SAN BERNARDINO AND SOUTHEAST LINCOLN COUNTY AS OF 145 PM. IT LOOKS LIKE THE DEEPEST MOISTURE WILL PUSH IN TONIGHT THROUGH MONDAY WITH THE POSSIBILITY OF HEAVY RAIN CONTINUING OVER THE FLASH FLOOD WATCH AREA. ALTHOUGH PRECIPITABLE WATER VALUES DECREASE SOME BY TUESDAY...A PERSISTENT SOUTHERLY FLOW WILL ALLOW MOISTURE AND INSTABILITY TO SPREAD ACROSS THE ENTIRE FORECAST AREA BY TUESDAY. THERE WILL BE LITTLE CHANGE IN THE PATTERN THROUGH AT LEAST WEDNESDAY SO ALL AREAS WILL SEE A CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY THROUGH WEDNESDAY. CONFIDENCE IN THE EVOLVING PATTERN DIMINISHES LATE IN THE WEEK BUT THE ECMWF AND GFS HINT AT AN EASTERLY WAVE KEEPING THE AREA MOIST AND UNSTABLE THURSDAY AND PERHAPS INTO FRIDAY. THERE ARE SIGNS THAT A WEST/SOUTHWEST FLOW COULD DEVELOP NEXT WEEKEND WHICH WOULD PUSH MUCH OF THE MOISTURE OUT OF THE AREA. HOWEVER...I KEPT AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST FOR THE SOUTHEAST HALF OF THE AREA AS NOT ALL MODEL SOLUTIONS AGREE WITH THAT DRYING SCENARIO. .AVIATION...FOR MCCARRAN...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE LAS VEGAS VALLEY THROUGH THE AFTERNOON. THE GENERAL WIND DIRECTION SHOULD FAVOR SOUTHEASTERLY BUT SHOWER AND THUNDERSTORM ACTIVITY WILL LEAD TO PERIODS OF VARIABLE WIND DIRECTIONS AT TIMES WITH WIND GUSTS TO 40 MPH THROUGH AT LEAST THIS EVENING. CIGS AROUND 8 KFT LIKELY THROUGH THIS AFTERNOON AND TONIGHT AND MUCH OF MONDAY. THERE IS POTENTIAL FOR CIGS LOWERING TO 5 KFT IN HEAVIER SHOWERS/THUNDERSTORMS. SHOWERS AND THUNDERSTORMS REMAIN LIKELY ACROSS THE AREA THROUGH MONDAY. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT THROUGH MONDAY ACROSS MOHAVE...CLARK...LINCOLN AND EASTERN SAN BERNARDINO COUNTIES. CIGS GENERALLY AROUND 8 KFT BUT MAY LOWER TO 4-5 KFT IN HEAVIER SHOWERS/THUNDERSTORMS. WINDS WILL GENERALLY FAVOR A SOUTH-SOUTHEASTERLY DIRECTION 10-15 KTS IN MOST AREAS THROUGH MONDAY BUT THE SHOWER AND THUNDERSTORM ACTIVITY WILL LEAD TO VARIABLE WIND DIRECTIONS AT TIMES WITH GUSTS TO 40 MPH. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR NVZ015>022. AZ...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR AZZ001>003-036. CA...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR CAZ523>527. && HARRISON FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Aug 25, 4:41 AM PDT, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 441 AM PDT SUN AUG 25 2013 AZZ001>003-036-CAZ522>527-NVZ015>022-260100- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK- WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN- CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- LINCOLN COUNTY-NORTHEAST CLARK COUNTY- WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE- SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY- 441 AM PDT SUN AUG 25 2013 /441 AM MST SUN AUG 25 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT TROPICAL DEPRESSION IVO MOVING UP THE WEST COAST OF SOUTHERN BAJA WILL PUSH SIGNIFICANT MOISTURE INTO THE TRI-STATE REGION TODAY. THIS WILL LEAD TO NUMEROUS SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN. THIS WILL INCREASE THE POTENTIAL FOR EXTENSIVE FLASH FLOODING TODAY AND TONIGHT ACROSS CLARK...SOUTHERN NYE...MOHAVE AND SAN BERNARDINO COUNTIES WHERE A FLASH FLOOD WATCH REMAINS IN EFFECT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE TROPICAL DEPRESSION IS EXPECTED TO DISSIPATE NEAR THE BAJA SPUR... BUT MOST OF THE MOISTURE WITH IT WILL BE PULLED ACROSS THE REGION MONDAY. NUMEROUS SHOWERS AND THUNDERSTORMS WILL PERSIST KEEPING AN ELEVATED THREAT OF FLASH FLOODING THROUGH MONDAY EVENING. ONCE IN PLACE...MOIST AND UNSTABLE AIR WILL LINGER TUESDAY THROUGH SATURDAY FOR A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY WITH LOCALIZED HEAVY RAIN SHOWERS AND FLASH FLOODING POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND MONDAY IN CLARK... SOUTHERN NYE...MOHAVE AND EASTERN SAN BERNARDINO COUNTIES. MEANWHILE...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ519>521-NVZ014-260100- EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- ESMERALDA AND CENTRAL NYE COUNTY- 441 AM PDT SUN AUG 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS SOUTHEAST INYO AND CENTRAL NYE COUNTIES THIS AFTERNOON AND TONIGHT. LOCALIZED HEAVY RAIN AND FLASH FLOODING WILL BE A POSSIBILITY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER A SIMILAR AREA MONDAY THEN COVERAGE WILL EXPAND ACROSS NORTHERN INYO AND ESMERALDA COUNTIES TUESDAY AS RESIDUAL MOISTURE FROM TROPICAL DEPRESSION IVO MOVES OVERHEAD. ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED EACH DAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 25, 12:30 PM PDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
1230 PM PDT SUN AUG 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM FLASH FLOOD 3 ESE YUCCA 34.85N 114.11W
08/24/2013 MOHAVE AZ PUBLIC
PUBLIC REPORTS BOULDERS WASHED ONTO ROAD NEAR ALAMO ROAD
AND BORIANA MINE ROAD IN YUCCA
0900 AM FLASH FLOOD 7 ESE YUCCA (C6399) 34.77N 113.98W
08/24/2013 MOHAVE AZ PUBLIC
ALAMO ROAD SOUTH OF YUCCA DAMAGED BY FLASH FLOOD
0905 AM FLASH FLOOD 2 ENE LAKE HAVASU CITY 34.49N 114.29W
08/24/2013 MOHAVE AZ TRAINED SPOTTER
SPOTTER REPORTED 6 TO 8 INCHES OF WATER RUNNING OVER
MCCULLOCH STREET IN HAVASU CITY
1055 AM FLASH FLOOD 2 WNW GOLDEN VALLEY 35.23N 114.25W
08/24/2013 MOHAVE AZ TRAINED SPOTTER
6 INCHES OF FLOWING WATER WITH ROCKS AND DEBRIS AT THE
INTERSECTION OF CHINO DRIVE AND TEDDY ROOSEVELT ROAD IN
GOLDEN VALLEY.
1155 AM HAIL 8 N PIOCHE 38.05N 114.45W
08/24/2013 E0.75 INCH LINCOLN NV TRAINED SPOTTER
1230 PM FLASH FLOOD 8 NW SANDY VALLEY 35.88N 115.68W
08/24/2013 CLARK NV PUBLIC
SEVERAL INCHES OF WATER WITH ROCKS AND DEBRIS FLOWING
ACROSS PAHRUMP ROAD NEAR SANDY VALLEY.
1230 PM HAIL 3 NW SANDY VALLEY 35.83N 115.65W
08/24/2013 E1.00 INCH CLARK NV PUBLIC
REPORT VIA FACEBOOK
0213 PM DUST STORM 10 ESE DAGGETT (CLR11) 34.82N 116.61W
08/24/2013 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORTS THAT A 3 VEHICLE ACCIDENT OCCURRED ON
INTERSTATE 40 NEAR THE FORT CADY ROAD EXIT. THIS ACCIDENT
WAS CAUSED BY REDUCED VISIBILITY ASSOCIATED WITH BLOWING
DUST. INTERSTATE 40 WAS CLOSED IN BOTH DIRECTIONS EAST OF
FORT CADY ROAD DUE TO REDUCED VISIBILITY FOR SEVERAL
HOURS.
0245 PM FLASH FLOOD 2 NNW TOPOCK 34.75N 114.48W
08/24/2013 MOHAVE AZ DEPT OF HIGHWAYS
SEVERAL INCHES OF WATER AND MUD FLOWING ACROSS THE
OATMAN-TOPOCK HIGHWAY AT THE SACRAMENTO WASH. OBSERVED
VIA WEBCAM.
&&
METZGERLocal storm report, Aug 25, 12:31 PM PDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1231 PM PDT SUN AUG 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1209 PM FLASH FLOOD 11 W MOHAVE VALLEY 34.92N 114.77W
08/25/2013 SAN BERNARDINO CA FIRE DEPT/RESCUE
US 95 IS CLOSED DUE TO WATER FLOWING ACROSS THE ROADWAY
JUST NORTH OF INTERSTATE 40.
&&
METZGERThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 11:42 AM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Aug 25, 11:56 AM PDT | Flash Flood Warning | VEF | San Bernardino | 7 hr |
| Aug 25, 12:47 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Aug 25, 3:10 PM PDT | Flash Flood Warning | VEF | San Bernardino | 2 hr |
| Aug 25, 3:30 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Aug 25, 3:53 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 25, 4:33 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 42 min |
| Aug 25, 4:45 PM PDT | Flash Flood Warning | VEF | San Bernardino | 2 hr |
Nearby
Flash Flood Warnings in California, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.